Louisiana, 2014

Damaging Wind in Louisiana, August 30, 2014

August 30, 2014 · NWS LIX · 1 event in 1 county or zone

An upper level disturbance over southwest Louisiana produced numerous thunderstorms over southeast Louisiana during the morning and afternoon hours of August 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
$8,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper level disturbance over southwest Louisiana produced numerous thunderstorms over southeast Louisiana during the morning and afternoon hours of August 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 30, 2:51 AM CST, 7 hours 39 minutes earlier.

Area forecast discussion, Aug 30, 2:51 AM CST, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
351 AM CDT SAT AUG 30 2014

.SYNOPSIS...

UPPER VORT MAX APPEARS TO BE OVER EXTREME SOUTHWEST LOUISIANA
EARLY THIS MORNING...LIFTING NORTH-NORTHEASTWARD AROUND THE
WESTERN PERIPHERY OF AN UPPER RIDGE CENTERED OVER THE CAROLINAS.
MOST OF THE RAIN AND ISOLATED THUNDERSTORMS WITH THIS SYSTEM ARE
OCCURRING TO THE WEST OF OUR CWA EARLY THIS MORNING. THERE IS SOME
ACTIVITY WELL OUT INTO THE GULF SOUTH OF PLAQUEMINES PARISH...BUT
MOST OF THE AREA IS NOT SEEING MUCH IN THE WAY OF PRECIPITATION AS
OF 3 AM. TEMPERATURES RANGE FROM THE MID 70S WEST TO LOWER 80S
OVER PORTIONS OF THE MISSISSIPPI COAST.

&&

.SHORT TERM...

AIRMASS REMAINS EXTREMELY MOIST WITH PRECIPITABLE WATER VALUES
NEAR OR ABOVE 2.25 INCHES ACROSS MOST OF THE AREA THIS MORNING.
TROF MOVING ACROSS THE NORTHERN PLAINS AND GREAT LAKES WILL
CONTINUE TO PULL UPPER IMPULSE NORTH-NORTHEAST INTO THE OHIO
VALLEY TODAY. THIS SHOULD KEEP THE HEAVIEST RAIN GENERALLY TO THE
WEST OF THE ATCHAFALAYA RIVER. THAT BEING SAID...STILL EXPECTING
DEVELOPMENT OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS
OUR AREA DURING THE DAYLIGHT HOURS WITH THE EMPHASIS TO THE WEST
OF INTERSTATE 55. LOCALIZED RAIN AMOUNTS OF 2 INCHES OR MORE ARE
CERTAINLY POSSIBLE WITH SOME OF THE THUNDERSTORMS...BUT RAINFALL
TOTALS ON FRIDAY WERE UNDER ONE HALF INCH ACROSS MOST OF THE AREA.
DO NOT PLAN ON A FLASH FLOOD WATCH AT THIS TIME. THERE IS AT LEAST
A SMALL THREAT OF A WET MICROBURST OR TWO THIS AFTERNOON. LOWERED
POPS FOR TODAY SLIGHTLY...BUT STILL CATEGORICAL OVER WESTERN
SECTIONS.

HIGH MOISTURE LEVELS WILL REMAIN...BUT WITH THE LOSS OF ORGANIZED
LIFT WITH THE DEPARTURE OF THE UPPER VORT...CONVECTIVE DEVELOPMENT
ON SUNDAY AND LABOR DAY WILL BE BACK TO THE MORE USUAL DIURNALLY
DRIVEN CONVECTIVE PATTERN.

ADDITIONAL CLOUD COVER SHOULD HOLD TEMPERATURES BELOW 90 DEGREES
OVER THE AREA TODAY...BUT SHOULD RETURN TO SLIGHTLY ABOVE NORMAL
LEVELS FOR SUNDAY AND MONDAY. 35

&&

.LONG TERM...

UPPER RIDGING RE-ESTABLISHES ACROSS THE NORTHERN GULF COAST FOR
MUCH OF THE WEEK. EXPECT CONVECTION TO BE MAINLY AFTERNOON AND
EARLY EVENING WITH ISOLATED TO LOW END SCATTERED AREAL COVERAGE.
GFS INDICATES A BIT OF A WEAKNESS IN THE RIDGE AT MIDWEEK WHILE
THE ECMWF KEEPS THE RIDGE INTACT. FOR NOW...HAVE SIDED WITH THE
GFS FOR MIDWEEK WITH A MENTION OF PRECIPITATION WHERE THE ECMWF
WOULD HAVE WEDNESDAY DRY. EXPECT TEMPERATURES TO BE A CATEGORY OR
SO ABOVE NORMAL FOR MUCH OF THE EXTENDED FORECAST PERIOD. 35

&&

.AVIATION...

MOSTLY LIGHT SHRA MAY BE IN THE VICINITY OF AN AIRPORT OR TWO
PRIOR TO 12Z ALONG WITH SOME TEMPO MVFR DUE TO CIGS. RAIN CHANCES
WILL BE HIGH AFTER 12Z TODAY...ESPECIALLY IN THE LATE MORNING AND
AFTERNOON HOURS...AND KBTR...KMCB...KHUM AND KHDC COULD EXPERIENCE
MULTIPLE OCCURRENCES OF SHRA/TSRA. TONIGHT IS EXPECTED TO HAVE
MUCH LESS COVERAGE OF SHRA/TSRA...SO NO MENTION WILL BE INCLUDED IN
THE TAFS AFTER 00Z. MVFR TO VFR CONDITIONS WILL GENERALLY PREVAIL
OUTSIDE OF RAIN AREAS...POSSIBLY TRENDING TOWARD MORE WIDESPREAD
MVFR LATE TONIGHT/EARLY SUNDAY MORNING DUE TO PATCHY FOG AND LOW
CIGS. 22/TD

&&

.MARINE...

THE COMBINATION OF AN INVERTED TROUGH IN THE FAR WEST/NORTHWEST GULF
OF MEXICO AND HIGH PRESSURE TO THE EAST IS RESULTING IN MODERATE
SOUTHEAST WINDS ACROSS THE CENTRAL GULF COAST COASTAL WATERS. NEAR
SURFACE WINDS WEST OF THE MISSISSIPPI RIVER ARE LIKELY SUSTAINED 15
TO 20 KNOTS...AND THAT IS EXPECTED TO CONTINUE THIS MORNING BEFORE
THE GRADIENT RELAXES SLIGHTLY THIS AFTERNOON. THERE IS ENOUGH FETCH
AND DURATION OF STRONGER SOUTHEAST WINDS TO BRING SEAS UP TO 6 FEET
OVER THE SOUTHWEST MARINE ZONE GMZ570 BY LATE MORNING AND
AFTERNOON...SO WILL HAVE A /SMALL CRAFT EXERCISE CAUTION/ HEADLINE
IN EFFECT THERE THROUGH 7 PM TODAY. THE REMAINING COASTAL MARINE
ZONES WEST OF SOUTHWEST PASS WILL HAVE THE CAUTION HEADLINE THIS
MORNING FOR WINDS WITH SEAS EXPECTED TO PEAK IN THE 4 TO 5 FEET
RANGE. SLIGHTLY BETTER BOATING CONDITIONS ARE EXPECTED EAST AND
NORTHEAST OF THE MISSISSIPPI RIVER PASSES TODAY. ALL AREAS COULD
EXPERIENCE A PERIOD OR TWO OF STRONGER WIND GUSTS AND LOCALLY HIGHER
SEAS IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY.

WITH THE RIDGE STILL IN PLACE...SOUTHEAST WINDS OF 10 TO 15 KNOTS
WILL BE THE RULE FROM TONIGHT THROUGH WEDNESDAY...POSSIBLY PEAKING
SLIGHTLY OVER 15 KNOTS AT TIMES SUNDAY NIGHT WEST OF SOUTHWEST
PASS.  SEAS WILL GENERALLY RANGE FROM 3 TO 5 FEET...PERHAPS A BIT
HIGHER OVER THE FAR WEST SUNDAY NIGHT...AND ON THE LOWER END ON
WEDNESDAY. 22/TD

&&

.DECISION SUPPORT...

DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT. MONITORING RADAR TRENDS.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  74  90  74 / 100  30  30  10
BTR  86  75  92  76 / 100  30  30  10
ASD  88  75  91  77 /  70  30  30  10
MSY  88  78  91  79 /  80  30  30  10
GPT  88  77  90  79 /  60  30  20  10
PQL  89  75  90  77 /  60  30  30  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 30, 10:17 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1117 AM CDT SAT AUG 30 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-310430-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1117 AM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A
FEW STRONG TO POSSIBLY SEVERE STORMS ARE POSSIBLE NORTH AND WEST
OF LAKE PONTCHARTRAIN WITH THE MAIN THREATS BEING CLOUD TO GROUND
LIGHTNING...STRONG STRAIGHT LINE WINDS AND AN ISOLATED BRIEF
TORNADO. IN ADDITION...AREAS OF VERY HEAVY RAINFALL ARE POSSIBLE
WHICH MAY RESULT IN FLOODING OF STREETS AND POORLY DRAINED...LOW
LYING AREAS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DIMINISH
DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE TYPICAL ISOLATED TO SCATTERED...MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 30, 9:39 AM CST, 51 minutes before
LAZ034>036-046>050-056-057-059-MSZ068-301630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1039 AM CDT SAT AUG 30 2014

...LINE OF THUNDERSTORMS MOVING NORTHEAST AFFECTING WILKINSON
COUNTY...ST. JAMES PARISH...ASCENSION PARISH...WEST BATON ROUGE
PARISH...ASSUMPTION PARISH...POINTE COUPEE PARISH...EAST FELICIANA
PARISH...EAST BATON ROUGE PARISH...LIVINGSTON PARISH...WEST FELICIANA
PARISH...UPPER LAFOURCHE PARISH...IBERVILLE PARISH...

AT 1032 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 30 MILES NORTHWEST OF ST.
FRANCISVILLE TO 21 MILES SOUTHWEST OF NAPOLEONVILLE...MOVING
NORTHEAST AT 20 MPH.

THE LINE OF THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ERWINVILLE...BAYOU SORREL...FORT ADAMS...PIERRE
PART...ADDIS...PLAQUEMINE...WAKEFIELD...BRUSLY...WHITE CASTLE...PORT
ALLEN...SPILLMAN...JACKSON...PAINCOURTVILLE...GARDERE...CARVILLE...
BAKER...BATON ROUGE AIRPORT...WOODVILLE...BATON ROUGE...
ZACHARY...SLAUGHTER...THIBODAUX...SORRENTO...PRAIRIEVILLE...
GONZALES...GEISMER...DONALDSONVILLE...LABADIEVILLE...WESTMINSTER...
PRIDE...OAK HILLS PLACE...GREENWELL SPRING...WATSON...DENHAM
SPRINGS...NORWOOD...CLINTON AND DOLOROSA

HEAVY RAIN ASSOCIATED WITH THESE STORMS WILL ALSO RESULT IN REDUCED
VISIBILITY ALONG HIGHWAY 61...INTERSTATE 10 AND INTERSTATE 12.
DRIVERS TRAVELING THROUGH THE IMPACTED AREAS SHOULD EXERCISE
CAUTION. SOME PONDING OF WATER WILL ALSO BE POSSIBLE ON LOW LYING
ROADWAYS AND IN AREAS OF POOR DRAINAGE.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 30 MPH...WHICH COULD DOWN SMALL TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS.
Special weather statement, Aug 30, 10:21 AM CST, 9 minutes before
LAZ039-071-072-301645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1121 AM CDT SAT AUG 30 2014

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING SOUTHERN
TANGIPAHOA PARISH...NORTHERN TANGIPAHOA PARISH...WASHINGTON PARISH...

AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 9 MILES SOUTHEAST OF AMITE...OR ABOUT
10 MILES SOUTH OF WILMER...MOVING NORTH AT 30 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...WILMER AND MOUNT HERMAN

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, West Feliciana

When
August 30, 10:30 AM CST
Where
West Feliciana County, St Francisville
Measured
45 kt (52 mph) estimated gust
Deaths
1 direct, 0 indirect
Crop damage
$8,000
Reported by
Newspaper
Coordinates
30.770, -91.380

A St. Francisville man was killed after a pecan tree fell on his truck as he was pulling out of his driveway. The West Feliciana Parish Sheriff indicated the incident occurred about 11:30 a.m. during a storm. The 64-year-old driver was driving his pick-up truck away from his barn in St. Francisville when the pecan tree fell and a limb crushed him inside his truck. The parish Emergency Manager reported that this was an isolated incident and no other wind damage noted in area so that winds likely did not reach 50 knots.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, West Feliciana2014-08-3064MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533128.